Winning Abstracts from the 2007 Medical Student Abstract Competition: Heavy Metal Mayhem.
Author: Kendra M. Harris, Johns Hopkins University School of Medicine, 2008
Introduction: Lead poisoning causes significant morbidity in children and adults in the United States. Healthcare professionals must recognize its clinical presentations and identify potential sources of lead exposure.
Case Presentation: A 28-year-old Indian émigré presented with an acute exacerbation of abdominal pain that had begun 2 weeks previously. On admission, his review of systems included 6 weeks of postprandial diarrhea and 12 weeks of low libido and difficulty ejaculating. He denied weight loss, anorexia, headaches and paresthesias. He denied the use of prescription medications but had started taking 3 ayurvedic preparations for sexual dysfunction 4 weeks prior to admission. His occupational history included home demolition work in urban Baltimore over the past year. Physical examination showed tenderness in the left lower abdomen without rebound or guarding. Laboratory investigations revealed a total bilirubin of 3.4 mg/dl and a direct bilirubin of 0.4 mg/dl. His hematocrit was 36.2% with an MCV of 79 fl and a corrected reticulocyte count of 1.5%. Leukocyte and platelet counts were normal but a peripheral smear revealed basophilic stippling of red blood cells. His creatinine was 1.3 mg/dl and his urinalysis noted 1+ protein. His amylase, lipase, LDH, AST, ALT, and iron were normal and an abdominal/pelvic CT revealed no abnormalities. Given his abdominal pain, indirect hyperbilirubinemia, peripheral smear findings and occupational history, a lead level was sent and came back at 66 mcg/dl (normal = 0). Lead poisoning was diagnosed, and the patient began treatment with 2,3-dimercaptosuccinic acid. After completion of chelation therapy, the patient’s symptoms resolved. In follow-up, the patient’s ayurvedic preparations were obtained and analyzed for lead content. Lead was found in all 3 pills in varying concentrations (puspadhanwa ras = 1,000,000 mcg/gm, purnachandra ras = 219 mcg/gm and makardhwaj gutika = 13.6 mcg/gm).
Discussion: Lead poisoning can affect many organ systems and cause a multitude of symptoms and laboratory abnormalities. Although the use of lead-based paint was banned in 1978, it is still found in older homes and can cause significant lead exposure. This patient’s demolition work likely led to mild lead toxicity, causing the initial diarrhea and sexual dysfunction. The contaminated ayurvedics he took to treat this sexual dysfunction intensified his lead exposure, likely precipitating the abdominal pain which brought him to the hospital. Unregulated ayurvedic preparations are a newly identified lead source. Through such preparations, this patient ingested approximately 10.7 grams of lead in the 4 weeks prior to admission. Physicians need to be aware of the importance of taking nonprescription medication and occupational histories, and be familiar with the various causes and presentations of this heavy metal toxicity.
Students: Join ACP for Free
Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.
Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.
Find a Residency
Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)
Superior MOC Solutions from ACP
Meet your requirements with our approved activities. See details.
Making the Most of Your ICD-10 Transition
To help you and your practice make a smooth and successful transition to ICD-10 coding, ACP and ICD-10 content developers have created multiple resources available at discounted rates for ACP members.